Alert archive / Utah / Red Flag Warnings in 2009

Red Flag Warning 14, NWS Salt Lake City, UT

September 20, 2009

NWS Salt Lake City, UT issued this red flag warning at Sep 20, 2009, 2:00 PM MDT. It took effect at Sep 21, 2009, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2009, 2:00 PM MDT (20:00 UTC)
In effect from
Sep 21, 2009, 12:00 PM MDT
Expired
Sep 21, 2009, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KSLC 202000
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT SUN SEP 20 2009

UTZ435-437-439-445>447-449-211100-
/O.NEW.KSLC.FW.W.0014.090921T1800Z-090922T0300Z/
SOUTHWEST DESERTS AND MOUNTAINS-
SOUTHWEST AND SOUTH CENTRAL MOUNTAINS-UTAHS DIXIE AND ZION CANYON-
GRAND FLAT/ROAN AND BOOK CLIFFS-
ARCHES NATIONAL PARK AND SURROUNDING AREAS-
CANYONS NATIONAL PARK AND NATURAL BRIDGES NATIONAL MONUMENT-
SOUTHERN SAN JUAN COUNTY-
200 PM MDT SUN SEP 20 2009

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR 
GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 435 BELOW 
7000 FEET...437 BELOW 7000 FEET...439...445 THROUGH 447...AND 449...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT MONDAY
FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 435 BELOW 
7000 FEET...437 BELOW 7000 FEET...439...445 THROUGH 447...AND 449. 

A COLD FRONT ACROSS CENTRAL UTAH THIS EVENING IS FORECAST TO REACH
FAR SOUTHERN UTAH BY MONDAY MORNING. GUSTY NORTHERLY WINDS IN
EXCESS OF 30 MPH ARE FORECAST TO DEVELOP ACROSS MUCH OF SOUTHWEST
AND SOUTHEAST UTAH MONDAY...IN CONCERT WITH LOW RELATIVE HUMIDITY
VALUES. THE SEVERE FIRE WEATHER CONDITIONS ARE EXPECTED TO
DIMINISH MONDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 follow-up statements
000 
WWUS85 KSLC 210945
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 AM MDT MON SEP 21 2009

UTZ435-437-439-445>447-449-212200-
/O.CON.KSLC.FW.W.0014.090921T1800Z-090922T0300Z/
SOUTHWEST DESERTS AND MOUNTAINS-
SOUTHWEST AND SOUTH CENTRAL MOUNTAINS-UTAHS DIXIE AND ZION CANYON-
GRAND FLAT/ROAN AND BOOK CLIFFS-
ARCHES NATIONAL PARK AND SURROUNDING AREAS-
CANYONS NATIONAL PARK AND NATURAL BRIDGES NATIONAL MONUMENT-
SOUTHERN SAN JUAN COUNTY-
344 AM MDT MON SEP 21 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES IN ZONES 
435...437...439...445 THROUGH 447...AND 449...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES IN
ZONES 435...437...439...445 THROUGH 447...AND 449.

GUSTY NORTHERLY WINDS HAVE BEGUN TO DEVELOP OVERNIGHT ACROSS MUCH
OF SOUTHWEST AND SOUTHEAST UTAH. THESE WINDS WILL CONTINUE TO
INCREASE THIS MORNING...WITH GUSTS EXCEEDING 30 MPH BY THIS
AFTERNOON. THE WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY
VALUES IN THE AFTERNOON AND EVENING HOURS TO CREATE CRITICAL FIRE
WEATHER CONDITIONS. THESE SEVERE FIRE WEATHER CONDITIONS ARE
EXPECTED TO DIMINISH MONDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
000 
WWUS85 KSLC 212042
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
242 PM MDT MON SEP 21 2009

UTZ435-437-439-445>447-449-220300-
/O.CON.KSLC.FW.W.0014.000000T0000Z-090922T0300Z/
SOUTHWEST DESERTS AND MOUNTAINS-
SOUTHWEST AND SOUTH CENTRAL MOUNTAINS-UTAHS DIXIE AND ZION CANYON-
GRAND FLAT/ROAN AND BOOK CLIFFS-
ARCHES NATIONAL PARK AND SURROUNDING AREAS-
CANYONS NATIONAL PARK AND NATURAL BRIDGES NATIONAL MONUMENT-
SOUTHERN SAN JUAN COUNTY-
242 PM MDT MON SEP 21 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE 
WEATHER ZONES 435...437...439...445 THROUGH 447 AND 449...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER
ZONES 435...437...439...445 THROUGH 447 AND 449.

GUSTY NORTHERLY WINDS IN EXCESS OF 30 MPH WILL CONTINUE ACROSS
MUCH OF SOUTHWEST AND SOUTHEAST UTAH THIS AFTERNOON. THESE WINDS
WILL COMBINE WITH LOW RELATIVE HUMIDITY VALUES TO CREATE CRITICAL
FIRE WEATHER CONDITIONS. THE SEVERE FIRE WEATHER CONDITIONS ARE
EXPECTED TO DIMINISH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
000 
WWUS85 KSLC 220317
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
917 PM MDT MON SEP 21 2009

UTZ435-437-439-445>447-449-220430-
/O.EXP.KSLC.FW.W.0014.000000T0000Z-090922T0300Z/
SOUTHWEST DESERTS AND MOUNTAINS-
SOUTHWEST AND SOUTH CENTRAL MOUNTAINS-UTAHS DIXIE AND ZION CANYON-
GRAND FLAT/ROAN AND BOOK CLIFFS-
ARCHES NATIONAL PARK AND SURROUNDING AREAS-
CANYONS NATIONAL PARK AND NATURAL BRIDGES NATIONAL MONUMENT-
SOUTHERN SAN JUAN COUNTY-
917 PM MDT MON SEP 21 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING FOR PORTIONS OF SOUTHERN UTAH IS NO LONGER
IN EFFECT.

WINDS HAVE DROPPED OFF BELOW CRITICAL SPEEDS IN MOST AREAS
ALTHOUGH THE AIRMASS REMAINS VERY DRY. THERE COULD STILL BE
POCKETS OF CRITICAL CONDITIONS IN THE GAP WIND AREAS OF WASHINGTON
COUNTY FOR SEVERAL MORE HOURS AS WINDS ARE EXPECTED TO REMAIN
STRONG IN THOSE SPOTS.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Sep 20, 9:31 AM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 20, 9:31 AM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
931 AM MDT SUN SEP 20 2009

.SYNOPSIS...A COOL PACIFIC TROUGH WILL MOVE EAST ACROSS THE NORTHERN
ROCKIES TODAY...THEN TURN SOUTHEAST INTO THE CENTRAL PLAINS MONDAY.
THE ASSOCIATED COLD FRONT WILL PUSH SOUTH THROUGH UTAH TODAY...
BRINGING SIGNIFICANTLY COOLER TEMPERATURES TO THE AREA EARLY THIS
WEEK.

&&

.DISCUSSION...UPPER TROUGH CONTINUES TO TRACK ACROSS THE NORTHERN
ROCKIES AS EXPECTED. THIS TROUGH IS THEN EXPECTED TO TURN
SOUTHEAST TONIGHT...FORMING A CLOSED LOW ACROSS THE CNTRL PLAINS
ON MONDAY. THE ASSOCIATED SURFACE COLD FRONT...ALREADY INTO
NORTHWEST UTAH SHOWS LITTLE VISIBLE SIGNS THAT IT IS THERE OTHER
THAN A DROP IN TEMPERATURES. A SURFACE TROUGH OUT AHEAD OF THE
FRONT IS THE FOCUS OF ACTIVITY THIS MORNING AND WILL PROBABLY
REMAIN SO THROUGH THE DAY. HAVE UPDATED THE FORECAST TO REMOVE
MENTION OF PRECIPITATION OVER THE NORTHERN VALLEYS AND UPPED POPS
OVER THE SOUTHEAST WHERE THIS TROUGH WILL CONTINUE. THE FRONT WILL
CONTINUE TO MOVE SOUTHEAST ACROSS THE STATE TODAY BRINGING COOLER
TEMPERATURES AND A DRY AIRMASS IN ITS WAKE. CONVECTION MAY PERSIST
ALONG THE FRONT OVER SOUTHERN UTAH TONIGHT...THOUGH THE AREAL
COVERAGE MAY DECREASE AS MUCH DRIER AIR MOVES IN BEHIND THE FRONT
AND WILL ADDRESS THIS IN THE AFTERNOON PACKAGE.

THE DRIER AIR FOLLOWING THE FRONT COULD LEAVE A FEW OF THE HIGHER
GROWING AREAS PRONE TO FREEZING TEMPS LATE MONDAY NIGHT INTO
TUESDAY MORNING. THIS COULD BRING FAIRLY WIDESPREAD FREEZING
TEMPERATURES TO THE UINTA BASIN AND CACHE VALLEY. THIS LOOKS
REASONABLE AND WILL CONTINUE THE FREEZE WATCH TO COVER THE
SITUATION.

&&

.AVIATION...A COLD FRONT IS EXPECTED TO CROSS THE TERMINAL BETWEEN
16-18Z TURNING GUSTY SOUTH WINDS TO NORTHWEST DURING THAT TIME.
CLEARING AND DRYING IS EXPECTED THROUGH THE REMAINDER OF THE DAY
WITH VFR CONDITIONS TO PREVAIL.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS MUCH OF EASTERN AND SOUTHERN UTAH TODAY AS A COLD
FRONT SWEEPS SOUTHEAST ACROSS MUCH OF NORTHERN UTAH BY THIS EVENING.
THE AIRMASS BEHIND THE COLD FRONT WILL DRY QUICKLY ON A BREEZY
NORTHWEST FLOW. THE COLD FRONT IS EXPECTED TO SETTLE SOUTH TOWARD
THE ARIZONA BORDER BY TOMORROW MORNING BRINGING AN END TO THE
THUNDERSTORM ACTIVITY AND AN INCREASE IN DRY NORTHERLY FLOW. ACROSS
NORTHERN UTAH...WINDS SHOULD SLACKEN AS HIGH PRESSURE BUILDS INTO
THE REGION.

PRIMARY CONCERN DURING THE SHORT TERM WILL BE THE COMBINATION OF
BREEZY AND DRY NORTHERLY FLOW MONDAY AFTERNOON. CONDITIONS MAY
LOCALLY APPROACH SEVERE FIRE WEATHER THRESHOLDS ACROSS SOUTHERN
UTAH.

CONTINUED DRY AND COOL CONDITIONS EXPECTED MID WEEK AS STABLE HIGH
PRESSURE DOMINATES THE REGION. WARMER AND CONTINUED DRY CONDITIONS
ARE EXPECTED DURING THE LATE WEEK AS RIDGING OCCURS ALOFT. WINDS
SHOULD BE LIGHT DURING THE MID TO LATE WORK WEEK...AND DICTATED BY
LOCAL TERRAIN FLOWS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FREEZE WATCH FROM 2 AM TUESDAY TO 8 AM TUESDAY FOR UTZ001-UTZ011.

WY...NONE.

&&

PUBLIC/AVIATION...YOUNG
FIRE WEATHER......ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 20, 2:00 PM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT SUN SEP 20 2009

UTZ001>016-019>021-517-518-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
200 PM MDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A COLD FRONT ACROSS CENTRAL UTAH THIS EVENING IS FORECAST TO SAG
SOUTH TO THE ARIZONA STATE LINE BY MONDAY MORNING. STRONG
NORTHERLY CANYON WINDS ARE ANTICIPATED ALONG INTERSTATE 15 SOUTH OF
CEDAR CITY AND ACROSS WASHINGTON COUNTY LATE TONIGHT AND EARLY
MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE COLD FRONT WILL EXIT SOUTHERN UTAH ON MONDAY. COOLER AND MUCH
DRIER AIR WILL EXIST BEHIND THE FRONT. THE COMBINATION OF GUSTY
NORTHERLY WINDS AND LOW RELATIVE HUMIDITY VALUES WILL LEAD TO THE
DEVELOPMENT OF SEVERE FIRE WEATHER CONDITIONS ACROSS MUCH OF
SOUTHWEST AND SOUTHEAST UTAH MONDAY AFTERNOON AND EVENING.

FAVORABLE CONDITIONS WILL EXIST OVER EXTREME SOUTHWEST UTAH TO
PRODUCE STRONG CANYON WINDS IN WASHINGTON COUNTY MONDAY NIGHT THROUGH
TUESDAY MORNING. BREEZY CANYON WINDS ARE ALSO A POSSIBILITY ALONG
THE WASATCH FRONT OF NORTHERN UTAH...THOUGH THESE WINDS ARE NOT
EXPECTED TO BE AS STRONG AS THOSE OVER SOUTHWEST UTAH.

THE MUCH DRIER AND COOLER AIRMASS WILL LEAD TO AREAS OF FREEZING
TEMPERATURES IN SOME OF THE NORTHERN UTAH GROWING AREAS. PORTIONS
OF THE CACHE VALLEY AND THE WESTERN UINTA BASIN CAN EXPECT
FREEZING TEMPERATURES LATE MONDAY NIGHT THROUGH EARLY TUESDAY
MORNING.

HIGH PRESSURE ALOFT WILL RETURN TO THE GREAT BASIN AROUND
MIDWEEK. GENERALLY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES
WILL DEVELOP FOR THE END OF THE WEEK THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:15 AM MDTFreeze WatchSLC24 hr
Sep 20, 3:33 PM MDTSpecial Weather StatementSLC27 min

Nearby

Red Flag Warnings in Utah, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.